Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Elko, NV

June 17, 2009Elko County, Humboldt County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 17, 2009, 5:15 PM PDT for Elko County, Humboldt County, Lander County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 5:15 PM PDT (00:15 UTC)
Expired
Jun 17, 2009, 5:45 PM PDT
In force
30 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 27 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 180015
SVRLKN
NVC007-013-015-180045-
/O.NEW.KLKN.SV.W.0002.090618T0015Z-090618T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
515 PM PDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA...
  EXTREME WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  EXTREME SOUTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA...

* UNTIL 545 PM PDT

* AT 513 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN HUMBOLDT COUNTY...OR 18
  MILES NORTH OF VALMY...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4088 11677 4080 11706 4108 11711 4114 11698
TIME...MOT...LOC 0015Z 339DEG 11KT 4102 11704

$$

MS
2 follow-up statements
000 
WWUS55 KLKN 180031
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
531 PM PDT WED JUN 17 2009

NVC007-013-015-180045-
/O.CON.KLKN.SV.W.0002.000000T0000Z-090618T0045Z/
HUMBOLDT NV-ELKO NV-LANDER NV-
531 PM PDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR EXTREME NORTH CENTRAL LANDER...EXTREME WEST CENTRAL ELKO AND
EXTREME SOUTHEASTERN HUMBOLDT COUNTIES...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN HUMBOLDT
COUNTY...OR 15 MILES NORTHEAST OF VALMY...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4104 11708 4110 11696 4088 11677 4080 11706
TIME...MOT...LOC 0031Z 339DEG 11KT 4097 11702

$$

MS
000 
WWUS55 KLKN 180045
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
545 PM PDT WED JUN 17 2009

NVC007-013-015-180055-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-090618T0045Z/
HUMBOLDT NV-ELKO NV-LANDER NV-
545 PM PDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
LANDER...EXTREME WEST CENTRAL ELKO AND EXTREME SOUTHEASTERN HUMBOLDT 
COUNTIES HAS EXPIRED...

THIS STORM HAS MOVED OUTSIDE THIS WARNING AREA...AND A NEW WARNING 
HAS BEEN ISSUED FURTHER SOUTH.

LAT...LON 4104 11708 4110 11696 4088 11677 4080 11706
TIME...MOT...LOC 0045Z 339DEG 11KT 4093 11700

$$

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:17 PM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 17, 3:17 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
317 PM PDT WED JUN 17 2009

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL DIE DOWN OVERNIGHT AS A
RIDGE BUILDS AND DRIES OUT THE AIR MASS OVER THE GREAT BASIN.
EXPECT A DRY AND PLEASANT DAY TOMORROW WITH WARM TEMPERATURES.
ANOTHER SYSTEM MOVES IN ON FRIDAY AND SHOULD SET OFF ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS LATE IN THE DAY. THE UNSETTLED
WEATHER WILL LAST OVERNIGHT AND THROUGH THE WEEKEND BEFORE WE DRY
OUT AGAIN EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY. ANOTHER ACTIVE DAY TODAY
ACROSS NORTHERN AND CENTRAL NEVADA. A PASSING SHORTWAVE TROUGH IS
SETTING OFF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
CWA. SKIES HAVE CLEARED ACROSS HUMBOLDT COUNTY AS OF EARLY THIS
AFTERNOON. THERE IS A SLIGHT CHANCE OF MORE SHOWERS AND
THUNDERSTORMS THERE THIS AFTERNOON...BUT MOST OF THE ACTIVITY WILL
BE ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE CWA.

THE TROUGH WILL BE EXITING OUR AREA TONIGHT...WHICH WILL ALLOW SHOWERS
TO GRADUALLY DIE DOWN FROM WEST TO EAST. A RIDGE WILL THEN BEGIN
TO BUILD OVER THE AREA AND DRY OUT THE AIR MASS BY TOMORROW
MORNING. OTHER THAN THE POSSIBILITY OF A FEW MORNING SPRINKLES IN
THE EXTREME EASTERN PORTIONS OF THE CWA...EXPECT A VERY NICE DAY
THURSDAY WITH WARM TEMPERATURES AND MOSTLY CLEAR SKIES.

THINGS GET INTERESTING AGAIN ON FRIDAY. MODELS ARE IN GOOD
AGREEMENT IN MOVING THE RIDGE OUT OF THE AREA ON FRIDAY MORNING
AND BRINGING IN ANOTHER SHORTWAVE OFF THE PACIFIC. INSTABILITY
DURING THE DAY APPEARS MARGINAL AT THE MOMENT. MODEL LIS ARE
NEAR OR SLIGHTLY BELOW ZERO...BUT PROG SOUNDINGS ARE SHOWING A
DECENT CAP ACROSS THE NORTHERN CWA THROUGH EARLY EVENING ON
FRIDAY. FOR NOW WILL GO WITH SLIGHT CHANCE TO LOW END CHANCE POPS
DURING THE DAY...BUT THIS MAY NEED TO BE BROUGHT DOWN IF MODELS
CONTINUE TO SHOW THIS CAP. MODELS SHOW THE CAP BREAKING DOWN IN
THE EVENING AS THE TROUGH APPROACHES...SO IT APPEARS THAT THE BEST
CHANCE FOR ANY PRECIP WILL NOT COME UNTIL LATE IN THE DAY. HAVE
INCLUDED A LARGE AREA OF CHANCE POPS ACROSS THE CENTRAL PORTION OF
THE CWA TO HIGHLIGHT THIS. MS

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. THE GFS MODEL IS
SHOWING STRONG MID LEVEL FRONTOGENESIS AHEAD OF THE SHORT WAVE
TROUGH FRIDAY NIGHT...AND BELIEVE THE MOST UNSTABLE CAPE INDICATES
THAT THERE WILL BE ENOUGH INSTABILITY FOR SOME THUNDER LATE INTO THE
NIGHT. INCREASED PRECIPITATION CHANCES FOR FRIDAY NIGHT AS ALL
MODELS EXCEPT THE NAM ARE RATHER BULLISH ON PRECIP. BELIEVE THAT
THIS MAY NEED TO BE INCREASED ONCE AGAIN IF MODELS CONTINUE WITH
THIS STRONG OF FORCING AND THE FAVORABLE INSTABILITY. AFTER THE
UPPER WAVE MOVES THROUGH THE AREA...THERE WILL BE ENOUGH INSTABILITY
ACROSS THE CENTRAL AND EASTERN CWA FOR SHOWER AND THUNDERSTORM
ACTIVITY ON SATURDAY.

THE NEXT UPPER WAVE WILL MOVE TROUGH THE REGION ON SUNDAY. THE BEST
INSTABILITY ON SUNDAY WILL BE IN THE NORTHEAST. THE CWA WILL
EXPERIENCE A PUSH OF COOLER AIR ON SUNDAY AS WELL. THE MODELS ARE IN
DISAGREEMENT REGARDING HOW COOL AND HOW LONG THE COOL AIR WILL
LINGER IN THE REGION. THE ECMWF IS VERY WARM BY TUESDAY...SUPPORTING
90 DEGREE READINGS IN MOST VALLEY LOCATIONS. HAVE OPTED TOWARD A
COMPROMISE GIVEN INPUT FROM THE CANADIAN MODEL. EITHER WAY...MUCH
DRIER CONDITIONS ARE EXPECTED FOR NEXT WEEK.

&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS THE
TAF SITES THIS AFTERNOON. DRIER AIR WILL MOVE IN FROM THE WEST YET
THIS AFTERNOON...LIMITING CONVECTION UPSTREAM/NW OF KWMC. KELY AND
KEKO WILL LIKELY BE THE MOST ACTIVE TAF SITES FOR THUNDERSTORMS LATE
THIS AFTERNOON/EARLY THIS EVENING. ACTIVITY DIMINISHES QUICKLY THIS
EVENING...WITH SKIES CLEARING OVERNIGHT. THERE MAY BE SOME SCATTERED
TO BROKEN CLOUDS LINGERING LATE IN THE NIGHT AROUND 10000 FT
MSL...BUT BELIEVE THE SUBSIDENCE WILL HELP DISSIPATE THESE CLOUDS BY
SUNRISE OR SHORTLY THEREAFTER...BEFORE SHALLOW CUMULUS DEVELOPMENT
BEGINS. THE AIRMASS TOMORROW WILL BE DRIER AND STABLE IN REGARDS TO
DEEP/MOIST CONVECTION...SO SHOWER/THUNDERSTORM ACTIVITY IS NOT
EXPECTED.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL DIE DOWN OVERNIGHT
TONIGHT. EXPECT TEMPERATURES TO WARM UP TOMORROW AS WE HAVE OUR
FIRST DRY DAY IN QUITE SOME TIME. THIS BREAK DOES NOT LAST LONG
HOWEVER...AS AN APPROACHING SYSTEM WILL TOUCH OFF ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS LATE IN THE DAY ON FRIDAY. WINDS COULD
BE A LITTLE GUSTY FRIDAY AFTERNOON...BUT AT THIS TIME IT APPEARS
THAT GUSTS WILL GENERALLY BE LIMITED TO 25 KNOTS OR SO. SHOWERS
AND THUNDERSTORMS STICK AROUND THROUGH THE WEEKEND BEFORE WE DRY
THINGS OUT EARLY NEXT WEEK. EXPECT AFTERNOON RHS IN THE 20S
THROUGH THE WEEKEND BEFORE FALLING INTO THE TEENS EARLY NEXT WEEK.
OVERNIGHT RECOVERIES WILL BE MODERATE TO GOOD. MS

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

94/88/88

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:44 PM PDTSevere Thunderstorm WarningLKNHumboldt, Lander31 min
Jun 17, 5:58 PM PDTSpecial Weather StatementLKN32 min
Jun 17, 6:15 PM PDTSpecial Weather StatementLKN30 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.